Case presentation: A 7 year old boy was presented to us with height acceleration, symmetric breast development equivalent to Tanner stage B2 and sparse dark hair in the pubic region (PH2). Testicular volume equaled to 2ml, while external genitalia showed no clear signs of androgen effect. The patient’s biological father is a transgender woman who started a medical gender transition before the patient’s birth. She has been continuously receiving transdermal hormone therapy using an estradiol gel at a high dose of 5 pump actuations per day (equaling to 3.75mg of estradiol). After application and drying of the gel, skin contact with the child occurred regularly.
Diagnostic procedures and results: Laboratory results showed a mild elevation in serum estradiol (9.6 ng/l), low gonadotropin and testosterone concentrations, as well as DHEAS and androstendione levels in the normal range. Serum estrone level was also normal at 22ng/l with no sign of increased aromatase activity. Inhibin B was decreased (<10ng/l). His karyotype was 46, XY. Skeletal maturation was significantly accelerated with a bone age of 11 years 3 months according to the standards of Greulich and Pyle.
Discussion: On the basis of clinical and laboratory findings we suspected exposure to exogenous estradiol as the primary cause for his symptoms. Although there are case reports in the literature of accidental testosterone exposure via skin-contact, to our knowledge this is the first case documenting accidental transdermal estradiol application. Of note, the manufacturer of the estradiol gel does not caution against the possibility of skin-skin-transfer. We advised the parents on our findings and suggested an immediate change of treatment. The gender affirming hormone therapy was switched to estradiol patches. On follow-up, the boy showed reduction in breast gland swelling and pubic hair, and a significant reduction in growth velocity.
Conclusion: Even very small doses given continuously over years might be detrimental for growth and development in small children. As the patient’s parent used an unusually high dose as off-label treatment the risk of estradiol transfer might have been augmented. Further observation of our patient is needed to evaluate potential long-term effects on growth, puberty and testicular development. The manufacturer has since been informed about our findings.
15 Sep 2022 - 17 Sep 2022